Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
146 Doctors are Online

Had macroadenoma removed, put on prednisone. Have chest tightness, jittery and hot flashes. Cause?

User rating for this question
Very Good
Answered by

Practicing since : 2008
Answered : 1197 Questions
Just had a macroadenoma removed 5 days ago;
I have been put on 5mg prednisone in the morning and 2.5mg in the evening
Chest is tight, jittery, dizzy and hot flashes
What could this be
Posted Sat, 5 Oct 2013 in Cancer
Answered by Dr. Anjana Rao Kavoor 9 hours later
Brief Answer:
Please consult endocrinologist for hormone levels.

Detailed Answer:
Thanks for writing in to us.

Pituitary macroadenoma is a tumor involving the pituitary gland and there must have been enough reason to have it operated in you. As you know every surgery has its accompanying effects and recovery might differ for each patient.

I would like to know the size of your tumor and if it was a functioning or non functioning tumor. The effect of the tumor on adjacent structures and the visual pathway is important. These tumors are operated through the nose (trans sphenoidal route) or through the skull (transcranial) I assume you have had the trans sphenoidal procedure.

Prednisolone is doses prescribed to you are usually given post surgery. As per research, neurosurgical practice calls for administration of peri-operative steroids for sellar-suprasellar masses (macroadenomas) undergoing operative treatment. This practice is considered critical to prevent peri-operative complications associated with hypoadrenalism, such as hypotension and circulatory collapse.

If your post-operative pituitary can't send enough signal to your ovaries, you could develop hot flashes. In this situation, due to damage to your pituitary, your LH & FSH (female sex hormones) would most likely be very low, which typically suggests an extraneous or outside source of sex hormones. Other endocrine hormone levels also need evaluation.

You need to follow up with your endocrinologist regularly. Five days post surgery is too early to assess the effects of pituitary macroadenoma removal completely.

You must continue taking prednisolone recommended doses under medical supervision. Stopping or changing doses suddenly may be harmful.

Hope your query is answered.
Do write back in case of doubts.

Dr.A.Rao Kavoor
Above answer was peer-reviewed by
Follow-up: Had macroadenoma removed, put on prednisone. Have chest tightness, jittery and hot flashes. Cause? 6 hours later
My tumor was non functioning 1" in diameter
It was pressing on my optic nerve and septum
Surgery was through the nose and I have no headaches and feel great otherwise
My chest is tight which is my main concern and shortness of breath
Answered by Dr. Anjana Rao Kavoor 14 hours later
Brief Answer:
Please report to your doctor.

Detailed Answer:
Thanks for writing in with an update.

From the information provided, the tumor required excision as it was causing pressure symptoms on optic nerve.

Shortness of breath and chest tightness must be reported to your doctor immediately. There are 3 main causes of shortness of breath which may occur in the post operative period, even if you are feeling great otherwise.

1. A pulmonary embolus is a serious complication of bed rest or surgery that requires emergency treatment. When a blood clot forms in the legs, as may occur during lengthy surgical procedures or prolonged bed rest after surgery,

2. Shortness of breath is the only symptom of atelectasis, a condition in which part or all of a lung becomes airless and collapses. Atelectasis occurs when the bronchial tubes--the tubes that branch from the trachea or windpipe into the lungs--are blocked with mucous. Under normal circumstances, coughing and deep breathing keep the bronchial tubes open, but anesthesia suppresses those urges.

3. Aspiration pneumonia is a lung infection caused by inhalation of mouth secretions or stomach contents. Although secretions and droplets are often inhaled, the healthy body clears them by coughing them out before they enter the lungs.

Though the above do not occur in each patient, it is necessary to consider them depending on the severity of your condition. I would suggest you to get evaluated by your doctor and rule out any serious underlying cause for your shortness of breath and chest tightness.

Hope your query is answered.
Do write back in case of doubts.

Dr.A.Rao Kavoor
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an Oncologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor